Skip to Main Content

Case history

image A 60-year-old woman attended the oncology clinic via referral from the multidisciplinary team (MDT) meeting with a new diagnosis of gastrointestinal stromal tumour (GIST). She had been investigated for non-specific abdominal pain and cyclical nausea and vomiting. She was diagnosed at laparoscopy with a small bowel GIST and had undergone surgery with complete excision and clear margins. A preoperative CT staging scan identified no other sites of disease but did show asymptomatic bilateral pulmonary emboli. The specialist nurse arranged for her to be commenced on low-molecular-weight heparin (LMWH).

She had no relevant medical history but was obese (approximately 130 kg). She reported no regular medications, no allergies and no relevant family history. On clinical assessment, her performance status was 0 and her wound had healed well; LMWH injection bruises were noted. Pathology review confirmed a high-risk GIST and the MDT advised 3 years of adjuvant treatment with imatinib. The patient gave her consent and treatment was planned to start the following week. She was keen to discuss her diagnosis and treatment plan for venous thromboembolism (VTE) in the adjuvant setting.

She did not attend her appointment to start imatinib. She had reconsidered her options and called her specialist nurse to inform her she had decided not to have any adjuvant treatment. She declined an offer of a repeat consultation to discuss it.

Unfortunately, she re-presented 6 months post-diagnosis with subacute bowel obstruction secondary to recurrent metastatic GIST, including liver metastases. She agreed to commence imatinib with palliative intent. She had almost completed 6 months of LMWH treatment and was keen to know if she needed to continue it and, if so, for how long, or whether she could switch to an oral option.

What might have caused VTE in this patient?

Should the cancer-associated thrombosis (CAT) be treated?

Is an oral alternative to LMWH a possibility for this patient?

How long does she need to continue LMWH treatment?

What might have caused VTE in this patient?

VTE (deep vein thrombosis and pulmonary embolism) is a common condition.1 In non-cancer populations it occurs in 1 in 1000 people.1 The risk of CAT increases to 1 in 52 oncology patients. Clinicians should have a low threshold for investigating signs or symptoms of VTE. Its prevalence underpins guidance that any patient over the age of 40 with unprovoked VTE should be investigated for occult malignancy.2 Nevertheless, there remain insufficient data to support the routine use of primary prophylaxis in ambulatory oncology patients.3 D-dimer testing relies on patients having a low pre-test VTE probability.4 Patients with cancer are by definition never low risk, meaning diagnostic confirmation is limited to ultrasonography and/or CT pulmonary angiography.4 Table 28.1 illustrates the risk factors for VTE in cancer populations.

Table 28.1Risk factors for VTE in patients with malignant disease (adapted from Lyman et al.5).

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.